Corticosteroid-induced atrophy and barrier impairment measured by non-invasive methods in human skin
Article first published online: 13 JAN 2002
Skin Research and Technology
Volume 7, Issue 2, pages 73–77, May 2001
How to Cite
Kolbe, L., Kligman, A. M., Schreiner, V. and Stoudemayer, T. (2001), Corticosteroid-induced atrophy and barrier impairment measured by non-invasive methods in human skin. Skin Research and Technology, 7: 73–77. doi: 10.1034/j.1600-0846.2001.70203.x
- Issue published online: 13 JAN 2002
- Article first published online: 13 JAN 2002
- Accepted for publication 2 August 2000
- Cited By
- steroid atrophy;
- clobetasol propionate;
- confocal microscopy;
- stratum corneum barrier
Background/aims: Atrophy is a distressing side effect of potent corticosteroids. After open application of a high potency steroid, we monitored atrophogenicity by a variety of non-invasive methods.
Methods: Volar forearms were treated twice daily for 3 or 4 weeks, with clobetasol propionate cream (Temovate®). The following methods were used: 1) confocal microscopy, 2) transepidermal water loss (TEWL), 3) dimethyl sulfoxide whealing, 4) sodium hydroxide erosions, 5) analysis of stratum corneum lipids, and 6) B-scan ultrasound.
Results: Confocal microscopy revealed thinning of the epidermis, decreased microvasculature and decreased size of keratinocytes. Evaporimetry demonstrated transepidermal water loss. Whealing to dimethyl sulfoxide was enhanced. Sodium hydroxide erosions formed more quickly. The amount of ceramides, cholesterol, and free fatty acids was reduced. Ultrasound showed thinning of the dermis.
Conclusion: Non-invasive methods are very useful for quantifying the atrophogenicity of topical corticosteroids.